Texas, 2012

Drought in Texas, January 1 to 31, 2012

January 1 to 31, 2012 · NWS EPZ · 2 events in 2 counties and zones

With the exception of Far West El Paso County, little change was noted in drought conditions across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

With the exception of Far West El Paso County, little change was noted in drought conditions across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 1:39 PM MST, 10 hours 21 minutes earlier.

Area forecast discussion, Dec 31, 1:39 PM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
139 PM MST SAT DEC 31 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS
TONIGHT AND EARLY SUNDAY. AS A RESULT IT WILL BECOME BREEZY TO WINDY
ACROSS THE REGION WITH COOLER TEMPERATURES OCCURRING ON SUNDAY
AND SUNDAY NIGHT. FOR THE REMAINDER OF NEXT WEEK HIGH PRESSURE
FOLLOWED BY WESTERLY WINDS WILL BRING DRY WEATHER WITH
TEMPERATURES SLOWLY WARMING.

&&

.DISCUSSION...
UPPER TROUGH WILL MOVE ACROSS THE HIGH PLAINS AND INTO THE MID
MISSISSIPPI VALLEY TONIGHT WITH 1040 SURFACE HIGH BUILDING OVER THE
CENTRAL ROCKIES. THIS PATTERN WILL FORCE COOLER AIR INTO THE CWA
LATER TONIGHT WITH COLD FRONT MOVING TO THE SOUTHWEST ACROSS THE
REGION. LOW LEVEL GRADIENTS BEHIND THE FRONT WILL SUPPORT BREEZY
TO WINDY CONDITIONS LATER TONIGHT AND SUNDAY MORNING...ESPECIALLY
ACROSS SOUTHERN PORTIONS AND ALONG WESTERN SLOPES AS FORECAST
SOUNDINGS ALSO SHOW STRONG INVERSION NEAR 800 MB. EAST TO
NORTHEAST WINDS SUNDAY BEHIND THE FRONT WILL TRANSPORT COOLER AIR
WITH HIGH TEMPERATURES TOMORROW AROUND 10 DEGREES COOLER.

MONDAY AND TUESDAY UPPER RIDGE FLATTENS AS IT MOVES EASTWARD ACROSS
THE ROCKIES WHILE HIGH PRESSURE REMAINS OVER THE SURFACE. ATTENDANT
SUBSIDENCE WILL SUSTAIN MOSTLY SUNNY DRY WEATHER WITH TEMPERATURES
VERY SLOWLY WARMING. TUESDAY NIGHT AND WEDNESDAY WEAK UPPER WAVE
WILL MOVE ACROSS THE CWA FROM THE NORTHWEST WITH CONTINENTAL FLOW
TRAJECTORIES INDICATING SYSTEM WILL HAVE INADEQUATE LOW AND MID
LEVEL MOISTURE TO PRODUCE PRECIP. THUS ONLY HIGH CLOUDS EXPECTED.

FRIDAY AND SATURDAY INCREASING ZONAL FLOW ALOFT WILL KEEP WEATHER
DRY INTO LATER PERIODS. WESTERLY WINDS WILL CAUSE TEMPS TO RISE TO
NEAR 10 DEGREES ABOVE NORMAL SATURDAY BUT LATEST GFS SHOWS ANOTHER
COLD FRONT LOWERING TEMPS AROUND 10 DEGREES OR NEAR NORMAL ON
SUNDAY.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR THROUGH THE PERIOD WITH P6SM SKC-SCT250. BKDR FROPA E OF RIO
GRANDE ARN 04Z-07Z. WINDS 00Z-06Z 280-340 / 10KTS BECOMING
WITH FROPA 03015G25KTS AND G38KTS W SLOPES/PASSES. AFT 18Z WINDS
12012KTS OCNL G 20-25 KTS W SLOPES. GNLY LGT TURBC OVR/NR MTNS TIL
06Z THEN OCNL MDT TURBC WEST SLOPES/CANYONS SFC TO RIDGE LINE.
LOCALIZED BLDU WITH FROPA FOR 1-3 HRS.

&&

.FIRE WEATHER...
DRY ZONAL FLOW ALOFT WILL CONTINUE THIS WEEKEND INTO MOST OF NEXT
WEEK AS AN ACTIVE STORM TRACK STAYS NORTH OF THE BORDERLAND.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY (ABOUT 8 DEG F). A
BACKDOOR COLD FRONT FROM THE NORTH NORTHWEST WILL PUSH EASTERLY WINDS
WESTWARD ACROSS THE AREA LATE TONIGHT...COOLING TEMPERATURES AROUND
10 DEGREES SUNDAY AND MONDAY TO MORE NORMAL VALUES. THIS BACKDOOR
WILL BRIEFLY TONIGHT AND EARLY SUNDAY PROVIDING GUSTY EAST WINDS ON
WEST SLOPES/CANYONS WITH GUSTS TO 35 MPH AT TIMES. TEMPERATURES WILL
CLIMB BACK TO SLIGHTLY ABOVE NORMAL FOR THE REMAINDER OF NEXT WEEK
AS WARMING SOUTHWEST DOWN SLOPE SURFACE WINDS DEVELOP BY THURSDAY.
THE MIN RH FIELD WILL RUN IN THE 20% TO 27% RANGE SATURDAY AND 23%
TO 33% RANGE SUNDAY. THE HAINES INDEX FOR MANY AREAS WILL RUN HIGH
NEAR 5 BOTH SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 39  56  30  58  31 /   0   0   0   0   0
SIERRA BLANCA TX        29  48  25  50  17 /   0   0   0   0   0
LAS CRUCES              36  55  27  57  26 /   0   0   0   0   0
ALAMOGORDO              32  54  26  56  28 /   0   0   0   0   0
CLOUDCROFT              24  47  20  47  24 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   34  54  26  56  29 /   0   0   0   0   0
SILVER CITY             33  54  27  54  29 /   0   0   0   0   0
DEMING                  33  58  24  60  27 /   0   0   0   0   0
LORDSBURG               34  60  27  62  28 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Dec 31, 4:32 AM MST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
432 AM MST SAT DEC 31 2011

NMZ022>025-030>032-TXZ055-056-011300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
432 AM MST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES COOLING
TO NEAR NORMAL SUNDAY AND MONDAY AND THEN WARMING ABOVE NORMAL
TUESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

Event by event

2 drought. Local standard time, as filed.

Drought, El Paso

When
January 1, 12:00 AM MST to January 17, 12:00 PM MST
Where
El Paso forecast zone
Reported by
Official NWS Observations

Far West El Paso County started the month in Severe(D2) drought and improved to Moderate(D1) drought on January 17th. The El Paso Airport reported 0.66 inches of rain which was 0.23 inches above normal.

Drought, Hudspeth

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Hudspeth forecast zone
Reported by
Official NWS Observations

Far Western Hudspeth County was in Moderate(D1) drought with the remainder of the county ranging from Severe(D2) west to Exceptional(D4) drought across the far eastern portions of the county. The Dell City Cooperative Observer received no precipitation for the month which was 0.42 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359717, 359718.